Why do anti depressants make people feel worse in the beginning
I have tried several AD's in the past few months and I can't get past the first week. My psyc says that it's normal for you to be worse the first couple of weeks. My question is is this really normally? Why take something to make you feel worse when you already feel terrible. I know I need something for my anxiety but I can't tolerate the side effects. Any suggestions on meds that won't make me worse?
They are changing the chemical balance in your body / brain. To make things right again. The body has to get used to the new medication. Bit like a sleeping tablet. You take one and you wake up feeling worse. False sleep. Brought on by tablet. This is just my take on it. Medication only masks the problem. We need it. It helps. But we have to adjust it. And the reaction our body / brains are having to it as well.
you're the only one who can decide to take it or not.
i take zoloft and it works for me...but it was about 2 weeks before i started seeing any effect and about another 3 or 4 weeks before i felt "normal"
it's not only the chemistry in your brain adjusting...it's your way of thinking. for me prior to taking the zoloft, i was constantly in fear of simply getting through the day. this continues even when the zoloft starts to work because you're still programed to fear the anxiety. but slowly i gained power over the anxiety attacks and eventually they fizzled into little minor things. i hope in saying that i haven't jinxed myself...but so far i've been very lucky and i hope it continues. it did take time and patience though.
the question is just how bad are the side effects and are they really directly caused by the med? i mean no one here could possibly answer that...only your doc. if your doc is suggesting you stick with one for a while longer to see if it will eventually start to work, then i say you should go with it. i mean i know anxiety is hell and so to tell someone to intensify their anxiety voluntarily isn't something anyone here wants to do...but think about it rationally. if you gave a med a couple months and the anxiety does get worse and stays worse...then you'll know for sure it's not working. but if you simply don't give it enough time to really work, then you could be missing out on something that will really help you and if it does end up helping you, then it will have been worth it to experience worse anxiety to 'get to the other side' so to speak. having said that...i really don't know how long you've actually been on these meds in the past before you quit taking them. if y ou did give it a couple months...then perhaps they really aren't helping you. but continue talking with your doc about it and don't give up hope on finding something that will help. there's no reason to give up hope.
something funny, my doctor put me on celexa, i've been on multiple AD's numerous times, all with bad reaction, so back to my story he put me on celexa i tried it for about a 2 weeks, oh my gosh i cried and was super crazy, so i called him he immediatly told me to stop taking them! no duh. had me come in the next day and told me i kind of figure it would have that effect on you, i think you may be bipolar thats why AD's don't work for you or you have bad reaction. now isn't that crazy i was a lab experiment for my psych. but he still does not have a diagnosis for me.
I am glad to hear that the zoloft works for you. I have never made it past 4 days on any of the AD's. My anxiety goes through the roof. I have horrible hot flashes,nausea, dizziness. I would love to be able to tolerate one and eventually be better. Like you though I fear making it through the day and I know that I have programmed my brain to think like this on my own. I'm hoping that therapy can help with this.
I think we are all lab experiments for them. I know that everyone is different and they have to try the meds on it,but why torture us all the time.I hope you get some answers soon as to your diagnosis.
That's the bad thing about AD's.....you really have to be able to endure the side effects in the beginning...and then allow the med enough time to see if it is going to be effective or not. Many people who have stuck out the side effects have ended up glad they did, and then many people just couldn't tolerate them.
A lot of times, going on a temporary course of a benzo, like Ativan, or Xanax...helps with the side effects until our bodies adjust. Personally, SSRIs have been VERY helpful for me in the past...and it was hard at first to push myself thru the side effects...but after I did, it was worth it.
One thing required in the treatment of anxiety is PATIENCE. And, one of the last things people with anxiety have is....patience. LOL. Tricky!
I hope that I can endure the side effects. How long should the torturous beginning of the AD's last? I have never made it past the first 4 days. Also do you know how long you will have to been on the meds once you start?Is it forever or just temporary?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.